MAUDE Adverse Event Report: BOVIE MEDICAL CORPORATION J-PLASMA; J-PLASMA HAND PIECE

BOVIE MEDICAL CORPORATION J-PLASMA; J-PLASMA HAND PIECE
Catalog Number BVX-150-BPP
Medical Device Problem Codes Backflow (1064); Improper Flow or Infusion (2954); Infusion or Flow Problem (2964)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 07/08/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The company has completed an investigation and identified a design related issue for the interface of the j-plasma handpieces with the j-plasma generators.This design issue allows for generator and handpiece activation during a situation when the handpiece plug is not fully plugged in or connected to the generator.If the handpiece plug is not fully connected to the generator, there is a risk of the handpiece being fully connected electrically while having a partial or no helium connection.It is also possible for the green light on the front of the generator that indicates when the plug is fully connected to become illuminated even when the plug is not fully connected.Therefore, the users can be given a false indication by the generator that the handpiece is fully connected.The lack of a complete helium seal at the cable plug connection to the generator can allow fluid encountered at the tip of the handpiece during a procedure to flow from the tip to the interface between the handpiece plug and the generator.The presence of organic substances was recognized by the user and the generator was taken out of service and returned to the manufacturer.A health hazard evaluation was completed on february 5, 2018 concluded that there is a risk of potential crosscontamination if this is not noticed and the generator is used again for subsequent patients.The company previously issued a voluntary urgent medical device correction (recall) on february 8, 2018 to notify all customers of this potential issue and provided instructions on actions to prevent this from occurring (b)(4)).All devices sold since the recall was initiated have included inserts on how to properly insert the handpiece into generator.
 
Event or Problem Description
Generator was contaminated with biological substance from the hand piece during a j-plasma procedure.

Brand Name
J-PLASMA
Common Device Name
J-PLASMA HAND PIECE
Manufacturer (Section D)
BOVIE MEDICAL CORPORATION
5115 ulmerton road
clearwater FL 33760 4004
MDR Report Key8784310
Report Number3007593903-2019-00015
Device Sequence Number13952904
Product Code GEI
UDI-Device Identifier00607151011925
UDI-Public00607151011925
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K170188
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Recall
Type of Report Initial
Report Date (Section B) 07/12/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/01/2020
Device Catalogue NumberBVX-150-BPP
Device Lot Number0419M
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/08/2019
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/08/2018
Initial Report FDA Received Date07/12/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1153-2018
Patient Sequence Number1